South Carolina, 2017Damaging Wind in South Carolina, February 9, 2017
February 9, 2017 · NWS CAE · 1 event in 1 county or zone
A band of showers and thunderstorms, along a surface cold front, ahead of a strong upper short wave, moved through the area during the late night/early morning hours of 2/9/17. A few of the thunderstorms reached severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms, along a surface cold front, ahead of a strong upper short wave, moved through the area during the late night/early morning hours of 2/9/17. A few of the thunderstorms reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 9, 1:48 AM EST, 34 minutes earlier.
Area forecast discussion, Feb 9, 1:48 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
148 AM EST Thu Feb 9 2017
.SYNOPSIS...
A strong cold front will move through the region tonight.
Showers and a few strong thunderstorms are expected along this
front. Cool and dry high pressure will build into the region
Thursday into Friday. A warming trend is foreseen for Saturday
and Sunday. A weak front, with limited moisture, is expected to
move into the area Sunday night. This front may stall near the
region.
&&
.NEAR TERM /THROUGH TONIGHT/...
Numerous showers and thunderstorms will move through the
forecast area during the early morning hours associated with
the strong cold front. The latest analysis showed surface-based
LI values around zero. There was strong uni-directional shear.
The KCAE VAD wind profile depicted 2000-foot winds about 40
knots. Expect some of the showers will have strong wind but
likely staying below severe criteria because of the lack of
significant surface-based instability. There may also be small
hail associated with cold temperatures aloft with h5
temperatures -15 to -16 C.
Expect drying behind the cold front by 12z. The main issue today
will be windy conditions. The GFS LAMP and NAM Bufkit momentum
transfer tool supports gusts 25 to 30 knots. We have posted a
lake wind advisory. Forecasted temperatures above the guidance
consensus because of a relatively warm start and downslope flow.
The pressure gradient will diminish tonight as the upstream high
moves into the area. Wind should become calm overnight with
strong net radiational cooling. The temperature guidance was
close with temperatures below freezing.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The dry pressure ridge will extend through the forecast area
Friday morning. The ridge will move off the coast Friday
afternoon. The system will keep the forecast area dry through
Saturday. Air mass modification and the southwest flow on the
backside of the offshore high will bring increasing
temperatures. Strong mixing and a tightening pressure gradient
associated with a trough pushing into the ridge from the north
support breezy conditions Saturday. An average of the NAM and
GFS support gusts around 20 knots. Followed the guidance
consensus for the temperature forecast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Ridging off the southeast coast should continue to dominate
through Sunday. The models show a front with little moisture
moving into the area Sunday night. The front may stall and the
models have been inconsistent with the amount moisture during
the rest of the medium-range period. The ECMWF MOS has
indicated higher pops compared to the GFS. We followed an
average of the guidance for the pop forecast. The MOS was
consistent with above normal temperatures Saturday through
Monday.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Line of convection ahead of approaching cold front will cross
the terminals during the 07z-10z time frame with possible IFR
vsby restrictions with thunder and MVFR cigs and strong wind
gusts expected within any storms. Cold front will cross the area
shortly after line of convection moves through and strong
pressure gradient will result in gusty northwesterly winds up to
25 knots through the day. Sustained winds will be around 15 to
20 knots. Behind the front skies will clear with no fog expected
to be an issue tonight.
EXTENDED AVIATION OUTLOOK...
Late night/early morning fog/stratus possible Sunday and Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 8 AM this morning to 7 PM EST this
evening for GAZ040-063>065-077.
SC...Lake Wind Advisory from 8 AM this morning to 7 PM EST this
evening for SCZ015-016-018-020>022-025>031-035>038-041.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Feb 9, 2:02 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
202 AM EST Thu Feb 9 2017
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
202 AM EST Thu Feb 9 2017
...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.
LAKE WIND ADVISORY.
Numerous showers and a few thunderstorms will occur during the early
morning hours today. Some of the showers may contain wind gusts near
45 mph and small hail.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 9, 1:17 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 AM EST THU FEB 9 2017
SCZ015-016-020>022-090715-
Fairfield-Lancaster-Chesterfield-Newberry-Kershaw-
117 AM EST THU FEB 9 2017
...STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...LANCASTER...
NEWBERRY...WESTERN CHESTERFIELD AND NORTHERN KERSHAW COUNTIES...
At 115 AM EST, a cluster of strong thunderstorms were located 7
miles northwest of Newberry, moving east at 60 mph.
Wind gusts of 40 45 mph and small hail are possible with these
storms.
Locations impacted include...
Newberry, Lancaster, Winnsboro, Waxhaw, Pageland, Kershaw, Whitmire,
Elgin, Heath Springs, Irwin, Fishing Creek Reservoir, Jefferson,
Pomaria, Silverstreet, Winnsboro Mills, Lancaster Mill, and
Blackstock.
LAT...LON 3493 8078 3482 8079 3481 8040 3444 8027
3418 8191 3420 8193 3431 8187 3437 8178
3453 8164 3445 8154 3450 8142 3457 8142
3454 8088 3465 8089 3470 8086 3483 8090
3496 8084
TIME...MOT...LOC 0615Z 258DEG 59KT 3436 8170
ColemanSpecial weather statement, Feb 9, 1:38 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
138 AM EST THU FEB 9 2017
GAZ040-063>065-SCZ018-025-030-090730-
Richmond-McDuffie-Lincoln-Columbia-Aiken-McCormick-Edgefield-
138 AM EST THU FEB 9 2017
...STRONG THUNDERSTORMs WILL AFFECT COLUMBIA...MCDUFFIE...
NORTHWESTERN BURKE...SOUTHEASTERN LINCOLN...RICHMOND...EDGEFIELD...
WESTERN AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...
At 137 AM EST, a cluster of strong thunderstorms were located near
Sharon, or 10 miles east of Crawfordville, moving east at 55 mph.
Wind gusts of 40 to 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Martinez, Fort
Gordon, Augusta, Clearwater, Belvedere, Edgefield, Hephzibah,
Harlem, Johnston, New Ellenton, Jackson, Gloverville, Burnettown,
and Dearing.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3365 8249 3372 8252 3386 8193
3379 8156 3338 8154 3328 8230 3331 8234
3331 8239 3334 8244 3336 8255 3341 8255
3346 8259 3360 8265
TIME...MOT...LOC 0637Z 258DEG 49KT 3358 8272
ColemanSpecial weather statement, Feb 9, 2:12 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
212 AM EST THU FEB 9 2017
SCZ016-022-028-029-031-090745-
Chesterfield-Sumter-Kershaw-Richland-Lee-
212 AM EST THU FEB 9 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEE...SOUTHEASTERN
CHESTERFIELD...NORTHWESTERN SUMTER...NORTHEASTERN RICHLAND AND
CENTRAL KERSHAW COUNTIES...
At 211 AM EST, a strong thunderstorm was located near Camden, moving
east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Camden, Bishopville, Lugoff, Mcbee, Patrick and Bethune.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3453 7983 3449 7988 3449 8005 3437 8029
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3415 8015
3413 8080 3439 8070 3466 7984 3466 7981
3461 7980
TIME...MOT...LOC 0711Z 264DEG 49KT 3432 8059
ColemanThunderstorm Wind, Kershaw
- When
- February 9, 2:22 AM EST to 2:27 AM EST
- Where
- Kershaw County, 0.57 mi W of Camden
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.250, -80.610
Kershaw Co Highway Dept reported trees down on US Hwy 601/US Hwy 521 in Camden.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, February 9, 2017$33 million · 1 event
- Avalanche in Idaho, February 9, 20171 death · 1 event
- Tornadoes in Georgia, February 9, 20177 injured · EF2 · 2 events
- Flooding in Wyoming, February 9 to 11, 2017$120,000 · 4 events
- High Wind in Colorado, February 9 to 10, 2017$100,000 · 90 kt wind · 3 events
- Lake-Effect Snow in New York, February 9 to 10, 2017$50,000 · 3 events
- Flash Flooding and Debris Flows in California, February 9, 201750 kt wind · 31 events
- Blizzard and Winter Storm in New York, February 9, 201724 events
- Winter Storm in Massachusetts, February 9, 201721 events
- Winter Storm and High Wind in New Jersey, February 9, 201752 kt wind · 19 events
- Heavy Snow and Winter Weather in New York, February 9, 201718 events
- Blizzard and Winter Storm in Connecticut, February 9, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670128.